Iowa, 2011

Hail and Damaging Wind in Iowa, April 10, 2011

April 10, 2011 · NWS ARX · 2 events in 2 counties and zones

A cold front pushed east into Wisconsin during the afternoon and evening hours of April 10th. Severe thunderstorms developed along the cold front and produced large hail and damaging winds over parts of northeast Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A cold front pushed east into Wisconsin during the afternoon and evening hours of April 10th. Severe thunderstorms developed along the cold front and produced large hail and damaging winds over parts of northeast Iowa. Hail fell near Elma (Howard County) and trees and power lines were knocked down near Burr Oak (Winneshiek County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 10, 1:30 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Apr 10, 1:30 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
230 PM CDT SUN APR 10 2011

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT

FORECAST FOCUS IS ON TONIGHT...WITH HIGH THREAT FOR SEVERE WEATHER.

A SFC LOW AND TRAILING COLD FRONT WILL CONTINUE TO LIFT NORTHEAST
ACROSS THE REGION THIS EVENING...MOVING ACROSS FAR EASTERN WI BY
06Z. SOME MID CLOUDS QUICKLY TRACKING ACROSS THE FORECAST EARLY THIS
AFTERNOON...PRODUCING A FEW SPRINKLES/SHOWERS...BUT ALSO INHIBITING
INSTABILITY TO BUILD. JUST TO THE WEST THOUGH...AND AHEAD OF THE
COLD FRONT...THERE WAS A CLEAR SLOT...AND THAT WILL BE OVER THE
FORECAST BY MID AFTERNOON. EXPECT SBCAPES OF 2000-2500 J/KG TO
QUICKLY DEVELOP. A DECENT CAP IS STILL IN PLACE...PER BUFKIT
SOUNDINGS...BUT THIS ERODES BY MID/LATE AFTERNOON...AND THE FRONT
WILL PROVIDE ENOUGH FORCING/CONVERGENCE TO BREAK THROUGH ANY
LINGERING STABLE LAYER. AS A RESULT...EXPECT RAPID STORM DEVELOPMENT
BETWEEN 3 AND 5 PM TODAY. WITH THE REGION UNDER THE WARM SECTOR
//WARM FRONT UP INTO NORTHERN WI//...THE STORMS SHOULD BE SFC BASED.
STRONG 0-6 KM WIND SHEAR OF 70 KTS WILL PROMOTE RAPID ORGANIZATION
INTO SUPERCELLS...GRADUALLY MORPHING INTO LINE SEGMENTS AS THE
STORMS MOVE INTO CENTRAL/EASTERN WI. TORNADIC THREAT WITH 30 KTS OF
0-1 KM SHEAR. A VERY DANGEROUS SETUP FOR SEVERE WEATHER LATE THIS
AFTERNOON/EARLY EVENING...WITH ALL SEVERE THREATS IN PLAY.

THE UPPER LEVEL TROUGH AXIS WILL MOVE FROM WI MON MORNING...TO THE
EASTERN GREAT LAKES BY 00Z TUE. SOME HINTS OF UPPER LEVEL ENERGY ON
THE BACKSIDE OF THE TROUGH...WITH SOME WEAK QG CONVERGENCE AND
DECENT LOW LEVEL LAPSE RATES. WITH ENOUGH MOISTURE ON THE BACKSIDE
OF THE DEPARTING SYSTEM...COULD SEE SOME SCATTERED SHOWERS MONDAY
MORNING...TAPERING OFF AND EXITING EAST BY THE AFTERNOON. BETTER
CHANCES FOR NORTHERN PORTIONS OF THE FORECAST AREA.

WINDS/TEMPS WILL BE A BIGGER WEATHER STORY FOR MONDAY AS A TIGHT
PRESSURE GRADIENT CONTINUES THE BREEZY/BLUSTERY CONDITIONS OF
TONIGHT. AMPLE CLOUDS IN THE MORNING SHOULD PREVENT MUCH
MIXING...BUT LOOK FOR A DECREASE IN THE CLOUDS FROM WEST-EAST IN THE
AFTERNOON. DECENT SUBSIDENCE IN THE LOWEST LAYERS OF THE ATMOSPHERE
THROUGH THE DAY...PER BUFKIT SOUNDINGS. SO...SHOULD STILL GET SOME
MIX DOWN OF THE WINDS...AND SOME GUSTINESS. THAT SAID...DON/T SEE
WIND ADV CRITERIA AT THIS TIME. TEMPERATURES WILL TAKE QUITE A
TUMBLE FROM THE TASTE OF SUMMER TODAY. 850 MB TEMPS DROP FROM AROUND
15 C AT 00Z TONIGHT...TO 2 C BY 00Z TUE. HIGHS WILL STRUGGLE INTO
THE LOW TO MID 50S...AS MUCH AS 25 DEGREES COLDER THAN TODAY.

A RIDGE OF HIGH PRESSURE WILL BUILD INTO THE AREA FROM THE PLAINS
MONDAY NIGHT/TUES...AND SHOULD SEE A FAIR AMOUNT OF SUNSHINE ON
TUESDAY AS A RESULT. WINDS BECOMING SOUTHERLY AND MORE SUNSHINE
SHOULD KEEP THE COOL DOWN BRIEF...AND EXPECT HIGHS TO BUMP BACK INTO
THE 60S.

ON WED...AN UPPER LEVEL SHORTWAVE TROUGH WILL BE TRACKING WEST-EAST
ACROSS SOUTHERN CANADA...JUST SKIRTING NORTH OF THE UPPER
MISSISSIPPI RIVER VALLEY. THIS SFC FRONT WILL HANG WELL SOUTH OF
THIS FEATURE...REACHING INTO THE NORTHERN PLAINS...AND THEN ACROSS
THE LOCAL AREA BY WED MORNING. FORCING IS RELATIVELY MEAGER ALONG
THE SOUTHERN EXTENT OF THE BOUNDARY. HOWEVER...BOTH THE 10.12Z
NAM/GFS SPIN A SHORTWAVE TROUGH THROUGH THE PLAINS AND TOWARD THE
AREA BY 18Z WED. THIS UPPER LEVEL FEATURE WOULD WORK WITH THE SFC
FRONT TO SPARK SOME PCPN CHANCES. CURRENT SOLUTIONS WOULD FAVOR
KEEPING THE BETTER CHANCES FROM SOUTHWEST MN INTO NORTHERN WI
THROUGH 00Z THU. THIS COULD THEN SHIFT ACROSS THE LOCAL FORECAST
AREA WED NIGHT AS THE SHORTWAVE CONTINUES TO MOVE EAST. NOT A LOT OF
MOISTURE TRANSPORT OR INSTABILITY/SHEAR INDICATED IN THIS TIME
FRAME...SO SOME ISOLATE THUNDER POSSIBLE...BUT DON/T EXPECT SEVERE
WEATHER.

.LONG TERM...THURSDAY THROUGH SUNDAY

MAIN FORECAST CONCERNS ARE PRECIPITATION CHANCES THROUGH THE PERIOD.
THE LATEST 10.00Z DETERMINISTIC GFS/ECMWF/GEM ARE IN PRETTY GOOD
AGREEMENT ON DEEPENING UPPER UPPER LEVEL TROUGH/LOW OVER THE CENTRAL
CONUS BY 00Z SATURDAY. THE BIGGEST DIFFERENCE BETWEEN THE MODELS ARE
THE TIMING AND PLACEMENT OF SURFACE/UPPER LEVEL LOW MOVING ACROSS
THE CENTRAL CONUS. CONFIDENCE IS INCREASING THE UPPER MIDWEST AND
GREAT LAKES REGION WILL BE UNDER THE INFLUENCE OF THE UPPER LEVEL
TROUGH/LOW LATE THIS WEEK INTO NEXT WEEKEND. PREVIOUS FORECAST HAS
GOOD HANDLE ON TREND OF PRECIPITATION CHANCES THROUGH THE PERIOD.
NEXT CONCERN IS MODELS ARE INDICATING COLDER AIR FILTERING ON
BACKSIDE OF UPPER LEVEL TROUGH/LOW FRIDAY NIGHT INTO EARLY SATURDAY
MORNING. THIS WILL ALLOW TEMPERATURES TO COOL DOWN INTO THE MIDDLE
30S ACROSS THE AREA...AND POSSIBLY ALLOW THE RAIN TO CHANGE OVER TO
SNOW OR SNOW MIX IN WITH THE RAIN. WILL CONTINUE WITH THE TREND
AFTER 06Z OF SNOW MIXING IN OR CHANGING TO ALL SNOW. TEMPERATURES
ARE EXPECTED TO UNSEASONABLY COOL BY FRIDAY INTO NEXT WEEKEND.

&&

.AVIATION...

A STRONG COLD FRONT AND ASSOCIATED STRONG TO SEVERE THUNDERSTORMS
WILL MOVE EAST OF THE TAF SITES THIS EVENING BY 00-01Z. IN ITS WAKE
AN EXPANSIVE MVFR/IFR STRATUS DECK WILL FILL INTO THE AREA ON GUSTY
WEST TO NORTHWEST WINDS. EXPECT THESE LOW CLOUDS TO LINGER THROUGH
THE OVERNIGHT HOURS WITH A FEW EMBEDDED -SHRA THROUGH THE EVENING
HOURS. LOOK FOR THESE LOW CLOUDS TO SCATTER OUT MID MONDAY MORNING.
OTHERWISE...BRISK NORTHWEST WINDS OF 15 TO 25 WITH A FEW GUST
NEARING 40 MPH WILL CONTINUE THROUGH THE DAY.

&&

.HYDROLOGY...

THUNDERSTORMS LAST NIGHT HAVE DROPPED ANYWHERE FROM 1/2 INCH TO
NEARLY 3 INCHES IN A FEW LOCATIONS. MOST OF THE RAIN HAS FALLEN
ACROSS THE NORTHERN TWO THIRDS OF THE FORECAST AREA. MORE
THUNDERSTORMS ARE EXPECTED LATE TODAY. ALTHOUGH LOCALLY HEAVY
RAINFALL IS POSSIBLE...THEY LOOK TO BE FAST MOVING AND THUS LIMITING
THE AMOUNT OF RAINFALL AT AN GIVEN POINT. WARNINGS ARE ALREADY IN
EFFECT FOR PORTIONS OF THE BLACK...TREMPEALEAU...AND MISSISSIPPI
RIVERS...AND STATEMENTS OUT ON OTHER RIVERS. LIKELY...ANY RAINFALL
TONIGHT WILL NOT HAVE A SIGNIFICANT IMPACT ON THE CURRENT FORECASTS
AND WARNINGS. THEREFORE...WE WILL ONLY ISSUE ONE MORE HYDROLOGIC
OUTLOOK THIS AFTERNOON...BASED ON THE RAINFALL FROM THIS WEEKEND.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT TERM........ RIECK
LONG TERM......... DTJ
AVIATION.......... DAS
Hazardous weather outlook, Apr 10, 1:40 PM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
240 PM CDT SUN APR 10 2011

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-111000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
240 PM CDT SUN APR 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SUPERCELL THUNDERSTORMS WILL DEVELOP BETWEEN 3 AND 5 PM OVER THE
AREA...AND WILL BE CAPABLE OF PRODUCING SEVERE WEATHER WITHIN 20 TO
30 MINUTES OF INITIAL DEVELOPMENT. THE THREATS WITH THESE
THUNDERSTORMS WILL BE LARGE HAIL...DAMAGING WINDS...AND TORNADOES.
THE TORNADOES MAY BE FAST MOVING AND LONG TRACKED. THE STORMS WILL
MOVE EXTREMELY FAST...UPWARDS OF 70 MPH. THE SEVERE THUNDERSTORMS
MAY BE MORE NUMEROUS ALONG AND EAST OF THE MISSISSIPPI RIVER...
AND ALONG AND NORTH OF INTERSTATE 94. THE STORMS SHOULD BE EAST OF
THE AREA BY 10 PM

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ON MONDAY...STRONG NORTHWEST WINDS WILL BE FOUND ACROSS
THE AREA WITH SUSTAINED WINDS OF 20 TO 30 MPH AND GUSTS OF
30 TO 40 MPH.

FLOODING WILL REMAIN A CONCERN ALONG THE MISSISSIPPI RIVER
THROUGH APRIL. THOSE WITH INTERESTS ALONG THE MISSISSIPPI NEED TO
MONITOR THE LATEST RIVER STATEMENTS AND FLOOD FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON AND EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

A WEBINAR FOR MISSISSIPPI RIVER FLOODING IS SCHEDULED FOR MONDAY AT
1230 PM.

BOYNE/RIECK

The radar

The La Crosse radar (KARX), 119 km away, was scanning. The volume nearest the first event began at 20:38 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Howard

When
April 10, 2:40 PM CST
Where
Howard County, 0.5 mi ESE of Elma
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
43.247, -92.441

Thunderstorm Wind, Winneshiek

When
April 10, 3:11 PM CST
Where
Winneshiek County, 1.74 mi N of Burr Oak
Measured
56 kt (64 mph) estimated gust
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
43.475, -91.880

High winds damaged a building and knocked down trees and power lines.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 289963, 289961.